Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Jackson, MS

May 17, 2018Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2018, 10:56 AM CDT for Kemper County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 10:56 AM CDT (15:56 UTC)
Expired
May 17, 2018, 11:45 AM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS54 KJAN 171556
SVRJAN
MSC069-171645-
/O.NEW.KJAN.SV.W.0155.180517T1556Z-180517T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1056 AM CDT THU MAY 17 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Kemper County in east central Mississippi...

* Until 1145 AM CDT.

* At 1055 AM CDT, a severe thunderstorm was located near Porterville,
  or 9 miles north of Meridian Station, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Porterville and Tamola around 1115 AM CDT.
  Electric Mills around 1120 AM CDT.

Other locations impacted by this severe thunderstorm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 8839 3258 8868 3292 8869 3292 8835
TIME...MOT...LOC 1555Z 264DEG 14KT 3268 8857 

HAIL...1.00IN
WIND...60MPH
 
$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:30 AM CDT, 26 minutes earlier.

Area forecast discussion, May 17, 10:30 AM CDT, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1030 AM CDT Thu May 17 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
The complex of storms north of I-20 is moving right along this
morning and I expect it to exit our CWA by 18Z or so. Guidance
doesn't seem to have a handle on what is currently going on and so
anticipating what will happen this afternoon will be a little
difficult. The morning showers/storms has stabilized a good
portion of the area north of I-20, but clouds are clearing out
behind the activity and so destabilization could very well still
occur this afternoon.

The surface low over east central AR, embedded within a larger
scale upper trough axis, has been host to some slow-moving
showers/storms overnight and this morning. As this feature shifts
east today, more convection will break out around it in northern
MS and move slowly in its vicinity. With PWs +1.5 inches, these
storms will likely be proficient rain-makers and with the weak
flow aloft, these storms could produce some localized flash
flooding. However, with the limited amount of rainfall over the
past two weeks, our soils should be able to handle the rainfall
given.

Now, as to the marginal risk for severe storms in the southeast
today, that will remain for now. That area remains largely
untouched from this morning's convection and the latest RAP
guidance shows the highest CAPE values in that area this afternoon
along with good moisture availability. An isolated severe storm is
possible with this afternoon convection. The main threat will be
damaging wind gusts with this activity.

Changes have been made to the pop and wx grids to account for all
of this activity. Also thanks to these morning storms, highs
along and north of I-20 will remain in the low to mid 80s today.
No other changes were really needed this morning. /10/

Prior discussion below:

Today and Tonight:

Current radar scans depict a cluster of storms associated with a
weak disturbance embedded in NW flow entering the region from the
west. A few of these storm could become strong over the next hour or
two as a pocket of instability remains over the western portions of
our region. Storms will weaken in coverage and strength as they move
into a more stable airmass as they cross the MS River. Latest Hi-Res
CAM guidance suggests the storms will re-fire as the disturbance
approaches the I-55 corridor later this afternoon, after the
atmosphere in that region has time to destabilize due to diurnal
processes. The best chance to see strong to severe storms will be in
SE MS where SBCAPE values could exceed 2500 j/kg with DCAPE values >
500 j/kg. There could be just enough shear to help develop and
maintain an MCS type feature across the SE portions of our region if
timing is optimal. The main threat with any storms today will be
damaging winds. A marginal risk of severe storms was added to the
HWO in SE MS to account for this solution. Storms and cloud cover
should help keep temperatures cooler than they've been over the last
few days. /JPM3/

Friday into the middle of next week:

The main story over this period will be continued above normal
temperatures with gradually increasing humidity, resulting in
conditions quite summer-like. Rain chances over the period
fortunately look at least a little above normal.

The main axis of an upper trough (previously over the Lower
Mississippi Valley) will start transitioning east of our region
on Friday, allowing abnormally hot conditions to again begin
encroaching into our region from the west. The best coverage of
daytime showers and thunderstorms should be in portions of eastern
Mississippi from the Golden Triangle south to Meridian, although
even here forecast is only for 30 percent chances. Elsewhere an
isolated afternoon thunderstorm is possible. Highs could approach
the mid 90s in the far southwest corner of the region, but
elsewhere should range from the upper 80s to lower 90s.

Shortwave ridging on Saturday in the wake of departing trough
should yield the lowest afternoon coverage of showers and storms
for the entire period, with 20 to 30 percent chances mainly
confined to east and southeastern MS. The hot temperatures coming
into southwestern zones on Friday will work to overspread the
whole area on Saturday with highs generally ranging from 90 to 94
degrees. Thankfully, humidity will probably be low enough to keep
peak heat index values under 100 degrees in all areas.

Diurnal rain chances (i.e., showers and storms fueled mostly by
afternoon instability) will gradually increase over the region
Sunday through Monday as moisture levels slowly creep upward. We
still should see a lot of low 90s for highs on Sunday before
afternoon rains cool things down by evening in many locations.
However, on Monday, convection should probably initiate closer to
midday to early afternoon and thus limit highs to the upper 80s to
near 90 degrees.

The regime in place by Monday afternoon shows signs of continuing
through the middle of week with humidity probably still increasing
very gradually. Monday through Wednesday area precipitable water
values will likely be around 1.75 inches - a mark much more
representative of summer around this region. The atmosphere over
the Lower MS Valley should be largely devoid of important or
interesting features as the westerlies focus to our north and
nasty hot and dry ridging aloft is squashed down toward Old
Mexico. There is some chance a front could have enough momentum to
drop south close to our northern zones during this time, but
confidence is high this front will not make it through the region
and force a weather regime change. /BB/

&&

.AVIATION...
12Z TAF discussion:
Thunderstorms will prove to be the biggest impact to aviation in
the ArkLaMiss throughout the 24 hr TAF period. Ongoing storms this
morning will impact KGLH and KGWO through 14Z. There will be a
lull in activity by mid morning with diurnally driven storms
developing by early this afternoon. Coverage of storms will be
greatest near our easternmost site this afternoon and evening.
There was enough confidence in coverage to add a -TSRA group to
KMEI and KHBG during this period. TS activity will decrease late
in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  67  90  67 /  27  16  18  14
Meridian      83  66  89  67 /  70  29  26  19
Vicksburg     84  68  90  68 /  28  10  15  11
Hattiesburg   89  66  91  67 /  43  18  25  20
Natchez       87  69  90  70 /   5   9  19  15
Greenville    83  68  89  68 /  54  14  15   8
Greenwood     81  66  88  66 /  68  34  20   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 17, 4:35 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
435 AM CDT Thu May 17 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054-
059>061-180945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
435 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ051-052-055>058-062>066-072>074-180945-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
435 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Afternoon

Isolated severe thunderstorms will be possible this afternoon
into evening in Southeast Mississippi. The main threat with any
severe storms will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 17, 5:28 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
528 AM CDT THU MAY 17 2018

ARZ075-LAZ009-016-MSZ034-035-040>042-047-171100-
Chicot AR-Madison LA-East Carroll LA-Washington MS-Sharkey MS-
Warren MS-Humphreys MS-Yazoo MS-Issaquena MS-
528 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT COUNTY...
EASTERN EAST CARROLL AND NORTH CENTRAL MADISON PARISHES...
NORTHWESTERN WARREN...SOUTHERN WASHINGTON...WESTERN YAZOO...
ISSAQUENA...SOUTHWESTERN HUMPHREYS AND SHARKEY COUNTIES UNTIL 600 AM
CDT...

At 527 AM CDT, Meteorologists were tracking a strong thunderstorm
near Fitler, or 7 miles east of Lake Providence, moving east at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Onward around 540 AM CDT.
  Holly Bluff around 600 AM CDT.

Other locations impacted by this storm include Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 9118 3282 9108 3316 9114 3319 9059
      3255 9061
TIME...MOT...LOC 1027Z 267DEG 26KT 3278 9106

JM
Special weather statement, May 17, 6:44 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
644 AM CDT THU MAY 17 2018

LAZ016-MSZ040-047-171230-
Madison LA-Warren MS-Issaquena MS-
644 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHERN WARREN AND SOUTHEASTERN
ISSAQUENA COUNTIES UNTIL 730 AM CDT...

At 643 AM CDT, Meteorologists were tracking a strong thunderstorm
near Mansford, or 8 miles northeast of Tallulah, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eagle Bend around 655 AM CDT.
  Redwood around 725 AM CDT.
  Oak Ridge and Flowers around 730 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3254 9116 3254 9113 3256 9111 3256 9107
      3257 9104 3259 9066 3255 9065 3235 9067
      3235 9069 3234 9071 3232 9071 3239 9118
TIME...MOT...LOC 1143Z 274DEG 21KT 3248 9109

BYB
Special weather statement, May 17, 7:45 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
745 AM CDT THU MAY 17 2018

LAZ009-016-MSZ040-042-047-171330-
Madison LA-East Carroll LA-Warren MS-Yazoo MS-Issaquena MS-
745 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHWESTERN WARREN...SOUTHWESTERN
YAZOO AND SOUTHERN ISSAQUENA COUNTIES UNTIL 830 AM CDT...

At 744 AM CDT, Meteorologists were tracking a strong thunderstorm
over Mansford, or 7 miles northeast of Tallulah, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eagle Bend around 800 AM CDT.
  Redwood and Oak Ridge around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3244 9119 3265 9109 3266 9071 3239 9070
      3239 9100
TIME...MOT...LOC 1244Z 268DEG 20KT 3249 9111

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha28 min
May 16, 7:12 PM CDTSpecial Weather StatementJANHolmes33 min
May 16, 7:33 PM CDTSpecial Weather StatementJANNoxubee27 min
May 16, 7:40 PM CDTSpecial Weather StatementJANWinston35 min
May 16, 8:06 PM CDTSpecial Weather StatementJANNoxubee24 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee, Winston22 min
May 16, 9:02 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee19 min
May 16, 9:05 PM CDTSpecial Weather StatementJANMadison25 min
May 17, 5:28 AM CDTSpecial Weather StatementJANIssaquena, Sharkey32 min
May 17, 6:44 AM CDTSpecial Weather StatementJANWarren46 min
May 17, 7:45 AM CDTSpecial Weather StatementJANWarren45 min
May 17, 11:29 AM CDTSpecial Weather StatementJANClarke46 min
May 17, 2:19 PM CDTSevere Thunderstorm WarningJANJasper, Smith56 min
May 17, 2:26 PM CDTSevere Thunderstorm WarningJANJasper, Jones17 min
May 17, 2:56 PM CDTSpecial Weather StatementJANClarke49 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningJANJones20 min
May 17, 4:05 PM CDTSpecial Weather StatementJANJones25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.